Thunderstorm Wind, Polk
- When
- September 20, 11:45 AM CST
- Where
- Polk County, 0.69 mi N of East Grand Forks
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.940, -97.020
Nine trees were uprooted.
A strong upper level jet dipped into the northern plains during the afternoon of the 20th, accompanied by a strong upper level disturbance. These features produced showers and thunderstorms over southeast Saskatchewan (Canada) that morning that moved into north central and northeast North Dakota during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A strong upper level jet dipped into the northern plains during the afternoon of the 20th, accompanied by a strong upper level disturbance. These features produced showers and thunderstorms over southeast Saskatchewan (Canada) that morning that moved into north central and northeast North Dakota during the afternoon. As these showers and thunderstorms moved into northeast North Dakota and northwest Minnesota, they developed into a continuous line with some bowing segments. The forward speed on the line was about 45 to 50 mph and mesonet observations picked up wind gusts from 50 to 60 mph. Other showers and thunderstorms developed south of this line, or generally along and south of Interstate 94. Some of these storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 20, 11:43 AM CST, 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 1243 PM CDT SAT SEP 20 2014 .UPDATE... ISSUED AT 1242 PM CDT SAT SEP 20 2014 STILL MONITORING SEVERE WEATHER POTENTIAL FOR THE AFTERNOON HOURS ACROSS THE FA. WITH THE SFC BOUNDARY ALONG A LINE FROM PEMBINA TO KGFK TO NEAR VALLEY CITY...THE SEVERE WEATHER THREAT WOULD BE EAST OF THAT LINE. CLOUDS AND FOG LIMITED TEMPS OVER NORTHWEST MN TOO SO THINK THAT BEST BET FOR ANY SEVERE WEATHER WOULD BE ALONG AND SOUTH OF THE HIGHWAY 2 CORRIDOR AND EAST OF ABOVE MENTIONED BOUNDARY. GOT A MESOSCALE DISCUSSION FROM SPC IN THE PAST 10 MINUTES DISCUSSING THIS SAME GENERAL AREA. LIKE PREVIOUSLY MENTIONED THE MAIN THREAT FOR OUR AREA MAY BE WIND. AS THE BAND OF RAIN GOT INTO THE KGFK AREA HAVE SEEN WIND GUSTS FROM 40 TO 50 MPH. && .SHORT TERM...(TODAY THROUGH SUNDAY) ISSUED AT 357 AM CDT SAT SEP 20 2014 TO START THE DAY...WILL HAVE SOME LOW CLOUDS IN PARTS OF NW MN AND PATCHY CLOUDS AND FOG IN NE ND. BIG ISSUE TODAY IS UPSTREAM VORT MAX IN EAST CENTRAL ALBERTA THAT WILL MOVE SOUTHEAST INTO WESTERN ND AT 18Z AND THEN INTO WEST CNTRL MN AT 00Z SUN. VERY STRONG MID AND UPPER LEVEL FORCING WITH A 80 KT 500 MB JET AND 130 KT 300 MB JET WITH THIS VORT...ALONG WITH STRONG UPPER LEVEL DIVERGENCE CENTERED OVER THE RED RIVER VALLEY EARLY THIS AFTN. SPC WRF AND RUC AND LOCAL WFO FGF WRF ALL INDICATE ABOUT THE SAME SCENARIO WITH A POTENTIAL SQUALL LINE ORGANIZING OVER NE ND NEAR NOON-EARLY AFTN AND MOVING EAST-SOUTHEAST INTO MINNESOTA EARLY TO MID AFTN. PEAK OF ACTIVITY VIA RADAR PROGS FROM SPC WRF WOULD INDICATE AREAS FROM ROSEAU TO DETROIT LAKES IN THE PRIME ZONE THEN LINE WILL MOVE EAST AND WEAKEN TOWARD 00Z JUST EAST OF THE FCST AREA. SPC DAY 1 HAS MUCH OF THE AREA IN SLIGHT RISK USING THE AFOREMENTIONED PARAMETERS. ONE DOWNSIDE IS THAT THE LOW LEVELS WILL BE MUCH COOLER THAN YESTERDAY AND THUS INSTABILITY PARAMETERS WILL BE PRETTY WEAK WITH BARELY BELOW 0C SHOWALTERS WITH SYSTEM. IT IS EXPECTED MID AND UPPER LEVEL DYNAMICS WILL OVERCOME THIS. WIND SEEMS TO BE THE MAIN THREAT AS 850 MB WINDS INCREASE TO 45 KTS FOR A TIME MID AFTN JUST EAST OF THE RRV AS LINE MOVES THROUGH. THUS ANY STRONG STORM LINE COULD EASILY MIX THIS DOWN. HAIL ALSO A THREAT DUE TO COOLING AT 500 MB WITH SYSTEM AS TEMPS AT THAT LEVEL DROP TO -20C. TORNADO THREAT WOULD SEEM LOW...DUE TO LACK OF SFC LOW UNLIKE YESTERDAY. DID INCLUDE SEVERE WORDING FOR A 2-3 HOUR PERIOD ACROSS THE RRV INTO MN IN RISK AREA BASED ON TIMING FROM SPC WRF/RUC. SYSTEM CLEARS EAST TONIGHT...LINGERING CLOUDS IN LAKE OF THE WOODS BUT CLEARING ELSEWHERE. SUNDAY WILL SEE CLOUDS MOST PROMINENT IN MN FCST AREA UNDER DEPARTING 500 MB TROUGH. .LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY) ISSUED AT 357 AM CDT SAT SEP 20 2014 SUN NIGHT INTO MONDAY WILL FEATURE GENERALLY CLEAR SKY AS HIGH PRESSURE AND DRY AIRMASS MOVES IN. FOR TUESDAY THROUGH FRIDAY... LONG WAVE RIDGE OVER WESTERN NORTH AMERICA SHIFTS TO EASTERN NORTH AMERICA BY THE END OF THE PERIOD. LONG WAVE UPPER RIDGE PRODUCES MUCH ABOVE NORMAL HEIGHTS BY THE END OF THE PERIOD. SHORT WAVE TROUGH OFF THE CA COAST IS FORECAST TO MOVE ACROSS ITO THE NORTHERN PLAINS BY LATE TUE INTO WED. THE GFS AND ECMWF ARE SIMILAR IN TIMING AT 84 HOURS THE GFS BECOMES THE FASTER SOLUTION ON THU AND FRI. WILL PREFER THE ECMWF. TWEAKED POPS UP A LITTLE ON TUE. LITTLE CHANGE TO TEMPS...INCREASE TEMPS BY A DEGREE ON THU. ESSENTIALLY NO CHANGES FROM PREVIOUS FORECAST PACKAGE. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1242 PM CDT SAT SEP 20 2014 SHOWERS AND THUNDERSTORMS WILL MOVE RAPIDLY THROUGH THE REGION...EXITING MOST TAF SITES BY LATE AFTERNOON. MOSTLY CLEAR SKY ANTICIPATED THIS EVENING INTO MUCH OF THE OVERNIGHT HOURS. GUSTY NORTHWEST WINDS WILL OCCUR BEHIND THE PRECIPITATION...BECOMING WEAKER NEAR SUNSET. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...GODON SHORT TERM...RIDDLE LONG TERM...HOPPES/RIDDLE AVIATION...TG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 714 AM CDT SAT SEP 20 2014 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-211215- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 714 AM CDT SAT SEP 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS MORNING AND INTO THE LATE AFTERNOON OVER NORTHEASTERN NORTH DAKOTA INTO NORTHWESTERN AND WEST CENTRAL MINNESOTA. THE RISK AREA IS GENERALLY ALONG AND EAST OF A LANGDON TO FARGO TO WAHPETON LINE. THE MAIN THREAT IS STRONG DAMAGING WINDS AND HAIL. A COLD FRONT ACCOMPANIED STRONG UPPER LEVEL DISTURBANCE WILL MOVE SOUTHEAST INTO CENTRAL NORTH DAKOTA BY LATE MORNING AND THEN INTO CENTRAL MINNESOTA EARLY THIS EVENING. EXPECT A BAND OF SHOWERS AND THUNDERSTORMS TO INTENSIFY ALONG THE FRONT AS IT MOVES SOUTHEAST. MAIN RISK TIME IS NOON THROUGH 5 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. DTR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
915 AM CDT SAT SEP 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM HAIL 6 SE GREENBUSH 48.64N 96.09W
09/19/2014 M1.50 INCH ROSEAU MN PUBLIC
HAIL UP TO PING PONG SIZE LASTED 5 MINUTES.
&&
JKAISERThe Fargo/Grand Forks radar (KMVX), 51 km away, was scanning. The volume nearest the first event began at 17:45 UTC.
7 thunderstorm wind. Local standard time, as filed.
Nine trees were uprooted.
Three inch diameter tree branches were snapped off and scattered around a yard.
Strong winds broke off a large piece of a tree in Mahnomen, where it fell into a street.
A tree was blown down near Abbey Lake.
Three inch diameter tree branches were blown down from Mahnomen to about sixteen miles east of Mahnomen.
Several three to five inch diameter tree branches were broken off trees.
A few four to six inch diameter tree branches and tree trunks were snapped off along Two Inlets Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535569, 535570, 535576, 535579, 535580, 535581, 535583.